Anorectal ergotism. Induced by migraine therapy

Acta Neurol Scand. 1991 Jul;84(1):73-4. doi: 10.1111/j.1600-0404.1991.tb04908.x.

Abstract

The current report describes 15 patients, 14 women and one man, in whom anorectal ulceration appeared after use of ergotamine suppositories. In seven cases there was only ulceration to be seen, whereas in eight anovaginal or rectovaginal fistulae were visible. Symptoms are not specific. In the majority of situations, ulceration can usually be treated successfully by immediate withdrawal alone. In one case a stenosis of the anal canal remained. Fistulae need surgical intervention. Two fistulae could be treated sufficiently by the local flap technique. In six cases a colostomy was needed, which was transient in five and permanent in one patient. One recurrence was seen after continued ergot-abuse. Dosage is not in direct correlation to ulceration.

MeSH terms

  • Adult
  • Aged
  • Ergotamine / administration & dosage
  • Ergotamine / adverse effects*
  • Ergotism / etiology*
  • Female
  • Follow-Up Studies
  • Humans
  • Ischemia / chemically induced*
  • Male
  • Middle Aged
  • Migraine Disorders / drug therapy*
  • Rectum / blood supply*
  • Suppositories

Substances

  • Suppositories
  • Ergotamine